Alert archive / Pennsylvania / Winter Storm Watches in 2017

Winter Storm Watch 1, NWS Cleveland, OH

February 11, 2017Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this winter storm watch at Feb 11, 2017, 3:38 AM EST for Crawford County, Erie County, Pennsylvania. It took effect at Feb 12, 2017, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2017, 3:38 AM EST (08:38 UTC)
In effect from
Feb 12, 2017, 4:00 PM EST
Expired
Feb 12, 2017, 3:42 AM EST
In force
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 583 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
583 m²/s²
0-3 km storm-relative helicity
984 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS41 KCLE 110838
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
338 AM EST Sat Feb 11 2017

...There is a potential for heavy snow late Sunday into Monday...

.Rain will change to snow Sunday afternoon and snow may be heavy 
at times late Sunday into Monday. Gusty northwest winds will cause
blowing and drifting snow. The snow will transition to lake 
effect snow Sunday night and the heaviest snow accumulations will
occur where the lake effect snow bands persist.

PAZ001>003-111645-
/O.NEW.KCLE.WS.A.0001.170212T2100Z-170213T2100Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, and Meadville
338 AM EST Sat Feb 11 2017

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON...

The National Weather Service in Cleveland has issued a Winter
Storm Watch...which is in effect from Sunday afternoon through
Monday afternoon.

* Accumulations...6 to 12 inches of snow. The heaviest snow will
  likely occur over eastern Erie and Crawford Counties.

* TIMING...From late Sunday afternoon into Monday.

* IMPACTS...Heavy snow with blowing and drifting snow.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Temperatures...In the lower 30s dropping into the 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is issued when there is a potential for
significant snow...sleet...or ice accumulations that may impact
travel. Continue to monitor the latest forecast and prepare for 
possible warnings.

&&

$$
4 follow-up statements
587 
WWUS41 KCLE 111434
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
934 AM EST Sat Feb 11 2017

...There is a potential for heavy snow late Sunday into Monday...

.Rain will change to snow Sunday afternoon and snow may be heavy
at times late Sunday into Monday. Gusty northwest winds will
cause blowing and drifting snow. The snow will transition to lake
effect snow Sunday night and the heaviest snow accumulations will
occur where the lake effect snow bands persist.

PAZ001>003-112245-
/O.CON.KCLE.WS.A.0001.170212T2100Z-170213T2100Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, and Meadville
934 AM EST Sat Feb 11 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY AFTERNOON...

* Accumulations...6 to 10 inches of snow possible. The heaviest 
snow will likely occur over eastern Erie and Crawford Counties. 

* TIMING...From late Sunday afternoon into Monday.

* IMPACTS...Snow covered and slippery roads and greatly reduced
  visibilities.

* Winds...West 15 to 25 mph with gusts up to 35 mph producing
  blowing snow.

* Temperatures...In the lower 30s dropping into the 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is issued when there is a potential for
significant snow...sleet...or ice accumulations that may impact
travel. Continue to monitor the latest forecast and prepare for
possible warnings.

&&

$$
637 
WWUS41 KCLE 112013
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
313 PM EST Sat Feb 11 2017

...There is a potential for some heavy snow late Sunday into 
Monday...

.Rain will change to snow by late Sunday afternoon and snow may 
be heavy at times into Monday. Gusty northwest winds will cause 
blowing and drifting snow. The snow will transition to lake effect
snow Sunday night and the heaviest snow accumulations will occur 
where the lake effect snow bands persist.

PAZ001>003-120415-
/O.CON.KCLE.WS.A.0001.170212T2100Z-170213T2100Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, and Meadville
313 PM EST Sat Feb 11 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY AFTERNOON...

* Accumulations...6 to 10 inches of snow possible. The heaviest 
  snow will likely occur over eastern Erie and Crawford Counties.

* TIMING...From late Sunday afternoon into Monday.

* IMPACTS...Snow covered and slippery roads and greatly reduced 
  visibilities. 

* Winds...West to Northwest 15 to 25 mph with gusts up to 35 mph 
producing blowing snow. 

* Temperatures...In the low to mid 30s dropping into the mid to
  upper 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is issued when there is a potential for
significant snow...sleet...or ice accumulations that may impact
travel. Continue to monitor the latest forecast and prepare for
possible warnings.

&&

$$
603 
WWUS41 KCLE 120247
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
947 PM EST Sat Feb 11 2017

...There is a potential for some heavy snow late Sunday into
Monday...

.Rain will change to snow by late Sunday afternoon/evening and 
snow may be heavy at times into Monday. Gusty northwest winds will
cause blowing and drifting snow. The snow will transition to lake
effect snow Sunday night and the heaviest snow accumulations will
occur where the lake effect snow bands persist.

PAZ001>003-121100-
/O.CON.KCLE.WS.A.0001.170212T2100Z-170213T2100Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, and Meadville
947 PM EST Sat Feb 11 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY AFTERNOON...

* Accumulations...6 to 10 inches of snow possible. The heaviest 
  snow will likely occur over eastern Erie and Crawford Counties.

* TIMING...From late Sunday afternoon into Monday.

* IMPACTS...Snow covered and slippery roads and greatly reduced 
  visibilities.

* Winds...West to Northwest 15 to 25 mph with gusts up to 35 mph 
  producing blowing snow.

* Temperatures...In the low to mid 30s dropping into the mid to 
  upper 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is issued when there is a potential for
significant snow...sleet...or ice accumulations that may impact
travel. Continue to monitor the latest forecast and prepare for
possible warnings.

&&

$$
268 
WWUS41 KCLE 120842
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
342 AM EST Sun Feb 12 2017

...Heavy snow is expected across eastern Erie County Pennsylvania
from late this afternoon into Monday...

.Rain will change to snow by late this afternoon. Winds will
increase significantly this evening and blowing and drifting snow
will develop. The snow will transition to lake effect snow 
tonight and the heaviest snow accumulations will occur where the 
lake effect snow bands persist. The heaviest snow is likely across
eastern Erie County Pennsylvania south of Interstate 90.

PAZ002-121645-
/O.UPG.KCLE.WS.A.0001.170212T2100Z-170213T2100Z/
/O.NEW.KCLE.WS.W.0001.170212T2100Z-170213T1800Z/
Southern Erie-
Including the city of Edinboro
342 AM EST Sun Feb 12 2017

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST MONDAY...

The National Weather Service in Cleveland has issued a Winter
Storm Warning for snow and blowing snow from 4 PM this afternoon 
to 1 PM Monday. 

* Accumulations...6 to 10 inches of snow.

* TIMING...From late this afternoon through midday Monday.

* IMPACTS...Snow, heavy at times, with blowing and drifting snow
  and greatly reduced visibilities.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Temperatures...In the lower 30s dropping into the 20s tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow and blowing snow is issued 
when severe winter weather conditions are expected or occurring. 
Travel will become difficult. Blowing snow may make visibility 
near zero at times.

&&

$$

PAZ001-003-121645-
/O.UPG.KCLE.WS.A.0001.170212T2100Z-170213T2100Z/
/O.NEW.KCLE.WW.Y.0004.170212T2100Z-170213T1800Z/
Northern Erie-Crawford-
Including the cities of Erie and Meadville
342 AM EST Sun Feb 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST MONDAY...

The National Weather Service in Cleveland has issued a Winter
Weather Advisory for snow and blowing snow from 4 PM this 
afternoon to 1 PM Monday. 

* Accumulations...3 to 7 inches of snow.

* TIMING...From late this afternoon into midday Monday.

* IMPACTS...Snow with blowing and drifting snow and greatly
  reduced visibilities.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Temperatures...In the lower 30s dropping into the 20s tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow is issued for
moderate amounts of accumulating snow and greatly reduced 
visibilities due to blowing snow. Use caution when traveling... 
especially in open areas.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter storm watch went out at Feb 10, 11:48 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 10, 11:48 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1148 PM EST Fri Feb 10 2017

.SYNOPSIS...
Low pressure will track from the southern Plains Saturday into the
southern Great Lakes and upper Ohio valley by Sunday. An arctic cold
front will push southeast through the Great Lakes Sunday night. High
pressure will build eastward across the region behind this front
Sunday through Monday night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Area of very light precipitation has blossomed over northeast
OH/nw PA in the last hour. Have had a report of light freezing
rain and the observation out of Youngstown airport. Have just
issued a Nowcast to cover this precip. It is not expected to
cause any icing issues and will pass quickly. Otherwise the
rest of the night is expected to be quiet. Winds have died down
across northwest Ohio...others will have to wait a while longer.
Temperatures have already rising into the upper 30s at Findlay
and that trend will continue through the night. Only minor
tweaks were made with this mid evening update.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
Active weather pattern this weekend as low pressure across the
southern Plains tracks northeast towards the lower Great Lakes
Saturday. Precip will overspread the area Saturday night as a warm
front lifts north into the area. The best chances for precip will be
late Saturday night into early Sunday morning across the eastern
half of the area, where cat/likely pops are carried. As this low
tracks northeast of the area, a low will drop southeast through the
Great Lakes bringing an arctic front through the area Sunday
evening. This will bring a changeover from rain to snow during the
night, with lake effect ramping up across the snow belt, especially
NW PA, through Monday morning. Precip will gradually end Monday
afternoon with dry conditions Monday night as brief ridging builds
across the area.

The trickiest part of the forecast is temperatures this weekend.
Models continue to limit the northward extent of the warm frontal
boundary Saturday into Sunday, with the surface low center just
skirting the southeast portion of the forecast area Saturday night.
This has prompted a drop in temps Saturday through Sunday several
degrees across the board. Another forecast challenge is the timing
of the arctic front Sunday evening. This could speed up precip
changeover to snow, and would result in higher accumulations,
especially across the snow belt, Sunday night. Will need to monitor
the latest data over the next 24 hours to get a better handle on
temperature details.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Breezy southwest flow on Tuesday will contribute to above normal
temperatures ahead of a deepening trough that will bring a cold
front through on Tuesday night. Models show a closed upper low
swinging south across the Great Lakes Region Tuesday night into
Wednesday with a period of below normal temperatures and lake
enhanced snow expected during the mid-week time frame. Models
continue to show differences with respect to how the trough evolves
and how much moisture will be around before pulling away to the east
and starting to dry out. Expecting occasional snow showers with some
accumulation but given uncertainty in timing this far out will carry
chance pops most areas. Preference lies with the ECMWF at this time
due to the stronger jet aloft diving into the back of the trough and
an overall slower evolution. Temperatures will be below normal again
by Thursday but a warm up looks in store again as we head into next
weekend.

&&

.AVIATION /06Z Saturday THROUGH Wednesday/...
Gusty southerly winds are expected at most locations into the
overnight hours. Winds will attempt to decouple through the
evening which makes some low level wind shear possible. Looks
like winds near 2000 feet with be from the southwest at 40
knots. The wind shear threat looks like it will end 8z to 10z.

Otherwise VFR conditions are expected until at least mid
morning. AS low level moisture begins to increase ahead of a
cold front that will sag into the area during the afternoon.
Expect to see MVFR ceilings develop with some sprinkles
possible along the front. As the front passes winds will shift
to the north.

OUTLOOK...Non VFR will continue through Sunday, lingering
across NE OH/NW PA into Monday. Non-VFR returns on Wed across
the snowbelt.

&&

.MARINE...
Southerly winds near 20 knots will shift to the southwest overnight
and decrease into Saturday as a warm front lifts north across the
lake. Not expecting to need a Small Craft Advisory overnight given
the offshore flow and marginal winds in the nearshore waters.
However a strong low level jet will pass overhead and although the
inversion is strengthening with time, will need to monitor
observations.

Winds will become light late Saturday then develop out of the
northeast Saturday night as a wave of low pressure slides east
across Ohio. This system will pull a strong cold front south across
the area as low pressure quickly shifts to the east coast and
deepens. Winds will increase to 30 knots on Sunday night and may
reach Gales for a short window. Stay tuned to later forecasts as a
Gale Warning may be needed. High pressure will quickly build east
into the Ohio Valley on Monday followed by another cold front moving
south across the lake Tuesday night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Oudeman
SHORT TERM...Greenawalt
LONG TERM...KEC
AVIATION...Mullen
MARINE...KEC
Hazardous weather outlook, Feb 10, 3:16 PM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
316 PM EST Fri Feb 10 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-112030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
316 PM EST Fri Feb 10 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-112030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
316 PM EST Fri Feb 10 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gales are possible across Lake Erie Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Watches in Pennsylvania, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.